MAUDE Adverse Event Report: BAXTER MEDICAL SYSTEMS GMBH + CO. KG ILED 7 CEILING DUO; SURGICAL LIGHT

BAXTER MEDICAL SYSTEMS GMBH + CO. KG ILED 7 CEILING DUO; SURGICAL LIGHT
Model Number 4068210
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Burn(s) (1757); Full thickness (Third Degree) Burn (2696)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Inspection of the device is pending.Further investigation should confirm the root cause.Investigation results will be provided within a final report if new information will become available.
 
Event or Problem Description
It was reported that a patient developed a burn during a surgical procedure using the iled 7 surgical light system.The burn was noted to be "blisters distally in surgical incision of the right groin." medical intervention for the burn was reported to be the application of an absorbent dressing.No further intervention was reported.Based on the information provided by the customer, the injury appears to be a serious injury and would likely require medical intervention to preclude permanent impairment of body structure or permanent damage to body function, which concludes a serious injury occurred.This report was filed in our complaint handling system as complaint #(b)(4).
 
Additional Manufacturer Narrative
Based on the provided information by the customer (initial user report, follow-up information, on-site visit, video call) it was determined that several light fields with high intensity were overlapped by the user.Overlapping light fields with high intensity may cause burns in the wound area or skin.This residual risk is described within the instructions for use.An on-site investigation was conducted, and two light heads were exchanged from the customer location to perform a deeper device investigation at our facility.A second visit at the affected customer location was done in week 3 of 2024.The team consists of functions from technical service, r&d, quality assurance, medical affairs, medical device vigilance and our distributor.Interviews and discussions were held with the staff of the surgical rooms to obtain more information on the use of surgical lights, staff training and knowledge of general risks associated with surgical lights.Additionally, more iled 7 lights in several operating rooms were inspected and data gathered for further investigation.Conversations with the biomedical engineers about their findings and investigations on the lights were also done.As a result the root cause was traced to overlapping of several light fields with high intensity.The iled 7 surgical light was designed according to iec 60601-2-41 2009/a1:2013 and meets these requirements.The iec also indicates that overlapping of more than one light field (luminaires) can exceed the irradiance of 1000 w/m².Therefore, information shall be given with the instructions for use (ifu) that there is a risk of too much heat in the operating field.The iled 7 ifu includes a warning for this risk as well as for other conditions where it is possible to increase the irradiance.The 1000 w/m² are the limits for potential undesirable temperature rise in the operating field per the iec.The iled 7 produces 623 w/m² for the single light head.In case of overlapping with high intensity the 1000 w/m² may be exceeded.From the overall investigation some other findings were available.Not at all light heads the calibration values were available which ensures the correct distance measuring and following the correct light setting.This may lead to higher values but this was evaluated to not contribute to skin burns as a solely cause.Additionally, in case the light head is moved very slowly and carefully, the motion sensor does not recognize a movement of the light head.Following this, the light head will not trigger a new distance measurement.This led to higher values which may contribute to skin burns.This behavior was determined to be not a use case.It was only reproduceable when moving the light head with two hands very slowly and sensitive up or down.In the normal surgical environment the light head will be moved with one hand on the center handle or with one hand at the housing.Doing this, it could not be reproduced that the sensor will not recognize a movement.Based on the root cause investigation the instructions for use (ifu) will be updated to include further advise and guidance on led overhead light handling/usage.Additionally, the remaining risk will be described in more detail.A fsca will be initiated to provide each user/customer this updated ifu as well as awareness of the potential risk.Further, it will be evaluated which technical update can be provided to customers to reduce the risk further.This evaluation is currently ongoing but will also be considered within the fsca execution.
 
Event or Problem Description
It was reported that a patient developed a burn during a surgical procedure using the iled 7 surgical light system.The burn was noted to be blisters distally in surgical incision of the right groin.Medical intervention for the burn was reported to be the application of an absorbent dressing.No further intervention was reported.Based on the information provided by the customer, the injury appears to be a serious injury and would likely require medical intervention to preclude permanent impairment of body structure or permanent damage to body function, which concludes a serious injury occurred.This report was filed in our complaint handling system as complaint #(b)(4).

Brand Name
ILED 7 CEILING DUO
Common Device Name
SURGICAL LIGHT
Manufacturer (Section D)
BAXTER MEDICAL SYSTEMS GMBH + CO. KG
carl-zeiss-strasse 7-9
saalfeld thuringen 07318
GM  07318
Manufacturer Contact
frances coote
carl zeiss strasse 7-9
saalfeld thuringen 07318
GM   07318
MDR Report Key17824653
Report Number3007143268-2023-00042
Device Sequence Number6205615
Product Code FSY
UDI-Device Identifier00887761995857
UDI-Public887761995857
Combination Product (Y/N)N
Initial Reporter CountrySW
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number4068210
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2023
Supplement Date Received by Manufacturer09/20/2023
Initial Report FDA Received Date09/27/2023
Supplement Report FDA Received Date03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown